Alert archive / Maryland / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 101, NWS Wakefield, VA

September 23, 2003Somerset County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at Sep 23, 2003, 8:55 AM EDT for Somerset County, Maryland. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 23, 2003, 8:55 AM EDT (12:55 UTC)
Expired
Sep 23, 2003, 9:25 AM EDT
In force
30 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Somerset County, MD

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 0.9 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2003-09-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2003-09-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KAKQ 231255
SVRAKQ
MDC039-231325-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
855 AM EDT TUE SEP 23 2003

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOMERSET COUNTY IN SOUTHEAST MARYLAND

* UNTIL 925 AM EDT

* AT 851 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MARION STATION...OR ABOUT 7 MILES
  NORTHEAST OF CRISFIELD...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WESTOVER AROUND 900 AM EDT...
  COKESBURY AROUND 910 AM EDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

THIS IS A DANGEROUS STORM. SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3809 7588 3793 7578 3796 7562 3824 7555
$$

92

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 23, 3:20 AM EDT, 5 hours 35 minutes earlier.

Area forecast discussion, Sep 23, 3:20 AM EDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
320 AM EDT TUE SEP 23 2003

.OVERVIEW...PROGRESSIVE PATN ACRS ERN CONUS THIS FORECAST PERIOD
AS A SERIES OF MIGRATORY SYSTEMS DROP THRU GREAT LAKES AND ACRS NRN
MID ATLC/NE STATES. AFTER A WET START EARLY TODAY...MUCH OF THE
RMNDR OF THE WORKWEEK DRY AND SEASONABLE.

.SHORT TERM...FIRST SHORT WAVE TROF DIGGING CROSSING THE MTNS THIS
MORN AND WILL MOVE QUICKLY TWD THE COAST TODAY. SWATH OF ASSOCD PCPN
MOVG ACRS PIEDMONT AREAS IN THE PREDAWN HOURS AND TWD CSTL PLAIN THRU
MID MORN. PCPN QUITE HEAVY IN SPOTS BUT AMOUNTS REMAINING BLO 1HR/3HR
FLASH FLOOD GUIDANCE ATTM. WL CONT TO WATCH CLOSELY BUT THINK ANY
FLOOD PROBS WILL NOT BE WIDESPREAD ENOUGH TO WARRANT AN FFA. ALSO
CONVECTION MAY BE STRING ENUF TO PULL DOWN 35-40 MPH WINDS WHICH CUD
KNOCK OVER ANY LEANING OR WEAKENED TREES REMAINING FROM ISABEL. PCPN
MOVES QUICKLY OFF THE COAST BY ARND MIDDAY AS UPR CONFLUENCE/MID LVL
SUBSIDENCE PUSHES EAST. DOWNSLOPING HELPS TEMPS RECOVER BACK
NR80/L80S UNDER CLEARING AFTN SKIES.

GOOD RADIATIONAL COOLING DEVELOPING TONIGHT WITH COOL READINGS IN THE
L-M50S AWAY FM COAST (PSBL U40S IN THE NORMALLY COLDER SPOTS).

VERY PLEASANT WEDNESDAY. SOME INCREASING AFTN CLOUD COVER WITH
DEVELOPING RETURN FLOW AS SFC HIGH/UPR RDG MOVE OFFSHORE.

.EXTENDED...NEXT SHORT WAVE TROF/SFC COLD FRONT APPROACH ON THU. BEST
SUPPORT FOR PCPN AND HIGHER MEAN RH MOVE N OF AKQ FORECAST AREA THU
NIGHT INTO FRI. THINK ANY PCPN ACRS AKQ FORECAST AREA WUD BE ISOLD
SO NO INCLUSION IN FCST ATTM.

.MARINE...WL KEEP SCA IN THE BAY THIS MORN GIVEN MODERATE SOUTHERLY
FLOW AHEAD SFC COLD FRONT.

.AVIATION...IFR/MVFR CONDS THIS MORN WITH PCPN BAND. IMPROVING TO
VFR THIS AFTN.

.PRELIMINARY TEMPS/POPS...
SBY 79 52 76 56 / 80 00 00 10
OXB 79 60 74 61 / 80 00 00 10
WAL 79 58 77 60 / 80 00 00 10
FVX 80 53 79 55 / 30 00 00 10
RIC 80 57 78 58 / 40 00 00 10
PTB 81 54 79 56 / 40 00 00 10
AKQ 80 56 80 58 / 60 00 00 10
PHF 80 61 77 59 / 60 00 00 10
ORF 81 64 78 64 / 80 00 00 10
ECG 82 61 80 64 / 80 00 00 10

.AKQ...
.MD...NONE.
.VA...SMALL CRAFT ADVISORY CHES BAY S OF SMITH POINT.
.NC...NONE.

CULLEN
Hazardous weather outlook, Sep 23, 5:30 AM EDT, 3 hours 25 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-231600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT TUE SEP 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE.

.DAY ONE...TODAY
FLOOD WARNINGS ARE IN EFFECT ALONG THE JAMES...APPOMATTOX AND
CHOWAN RIVER BASINS /SEE WBCFLWAKQ AND WBCFLSAKQ FOR DETAILS/.

.DAYS TWO THROUGH SEVEN...
FLOOD WARNINGS WILL CONTINUE IN EFFECT ALONG THE JAMES...APPOMATTOX
AND CHOWAN RIVER BASINS /SEE WBCFLWAKQ AND WBCFLSAKQ FOR DETAILS/.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CULLEN

THIS PRODUCT...ALONG WITH OTHER
WATCHES...WARNINGS...ADVISORIES...AND  STATEMENTS ISSUED BY THE
NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE
INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Sep 23, 4:00 AM EDT, 4 hours 55 minutes before
VAZ048-049-060>071-079-080-231045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 AM EDT TUE SEP 23 2003

...VERY HEAVY RAINFALL OCCURRING OVER THE VIRGINIA PIEDMONT EARLY
THIS MORNING...

AN AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE
VIRGINIA PIEDMONT IN THE PREDAWN HOURS. PRECIPITATION WILL BE HEAVY
AT TIMES ALONG AND WEST OF THE I95 AND I85 CORRIDORS WITH RAINFALL
AMOUNTS BETWEEN ONE AND ONE HALF INCHES EXPECTED BY 6 AM. THIS
AMOUNT OF RAIN WILL CAUSE PONDING OF WATER ON ROADS AND POSSIBLE
FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. OCCASIONAL DANGEROUS
CLOUD TO GROUND LIGHTNING MAY ALSO OCCUR. EARLY MORNING MOTORISTS
ARE URGED TO USE CAUTION.

WIND GUSTS MAY REACH 35 TO 40 MPH AT TIMES IN AND AROUND THE
HEAVIEST DOWNPOURS. THESE WIND GUSTS COULD KNOCK DOWN LEANING OR
WEAKENED TREES FROM RECENT HURRICANE ISABEL.

CULLEN
Special weather statement, Sep 23, 8:21 AM EDT, 34 minutes before
MDZ021>024-VAZ099-231315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
821 AM EDT TUE SEP 23 2003

...STRONG THUNDERSTORMS MOVING INTO THE DELMARVA...

AT 821 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 12 MILES NORTHWEST OF SALISBURY TO 14 MILES
WEST OF CRISFIELD...OR FROM 10 MILES SOUTHWEST OF LAUREL TO 11 MILES
NORTHEAST OF FAIR PORT...MOVING EAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR   SALISBURY AROUND 845 AM EDT POCOMOKE
CITY AROUND 910 AM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS
INCLUDE FRUITLAND AND PRINCESS ANNE.

THESE STORMS HAVE A HISTORY OF CAUSING DAMAGING WINDS AND POSSIBLE
TORNADOES. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS ALONG
WITH RAINFALL RATES OF 1 INCH PER HOUR. THIS HEAVY RAINFALL WILL
CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING
IN LOW LYING AREAS.

TAKE SHELTER WHILE THESE STORMS PASS THROUGH THE AREA.

92
&&
LAT...LON 3860 7577 3784 7623 3769 7555 3844 7509
Special weather statement, Sep 23, 8:32 AM EDT, 23 minutes before
NCZ014>017-030>032-VAZ095>098-231330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
832 AM EDT TUE SEP 23 2003

...STRONG THUNDERSTORMS MOVING THROUGH HAMPTON ROADS AND
NORTHEASTERN NORTH CAROLINA...

AT 832 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM 6 MILES NORTHWEST OF CHURCHLAND TO 14 MILES
WEST OF EDENTON...MOVING SOUTHEAST AT 20 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR
  SUNBURY AROUND 840 AM EDT
  RYLAND AROUND 845 AM EDT
  DOWNTOWN PORTSMOUTH AROUND 900 AM EDT
  EDENTON AROUND 905 AM EDT
  WINFALL AROUND 915 AM EDT
  KEMPSVILLE AROUND 920 AM EDT
OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CAMDEN...DEEP
CREEK...DOWNTOWN NORFOLK...DOWNTOWN SUFFOLK...ELIZABETH CITY...
GATESVILLE...GREAT BRIDGE...HERTFORD...SOUTH MILLS AND WEEKSVILLE.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORM. WITH TREES
ALREADY WEAKEND FROM ISABEL THIS COULD AGAIN CAUSE SOME TREES TO
FALL. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER
ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

92
&&
LAT...LON 3702 7655 3606 7695 3583 7633 3678 7591
Local storm report, Sep 23, 8:33 AM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0833 AM EDT TUE SEP 23 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 AM    3 SSW GLENDALE            VA   WIND DAMAGE
09/23/03   HENRICO                        SEVERAL LARGE TREES DOWN
                                          ON ROUTE 5

ALS

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 23, 8:53 AM EDTSevere Thunderstorm WarningAKQWicomico, Worcester47 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.